Hail, Logan
- When
- August 10, 4:33 PM MST
- Where
- Logan County, 9.07 mi NNW of Sterling Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -103.340
Severe thunderstorms produced extensive property and crop damage over portions of Logan County in and near Sterling; Sedgwick County, in and around Julesburg; and northern Washington Counties. The severe thunderstorm near Sterling, produced a wind gust to 92 mph, golf ball sized hail and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced extensive property and crop damage over portions of Logan County in and near Sterling; Sedgwick County, in and around Julesburg; and northern Washington Counties. The severe thunderstorm near Sterling, produced a wind gust to 92 mph, golf ball sized hail and very heavy rain. The brunt of the storm passed just west of Sterling. Initial damage assessments estimated over 100 homes sustained moderate to heavy damage from the hail, mainly to roofs, windows and siding. Substantial damage from golf ball sized hail was reported to residences just west of Sterling as well as Sterling High School. There was extensive tree damage, with large broken branches on the ground. Trees in Pioneer Park were downed, including one with a 14-inch diameter trunk that was snapped by the straight-line winds. Tree branches downed a few power lines around Sterling, causing localized power outages. At the Sage Point Subdivision, approximately 150 residential windows were broken. There was also widespread vehicle damage. An RV sales lot had trailers blown over into other trailers causing moderate damage. Heavy rain also caused minor street and lowland flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 2:18 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 318 PM MDT WED AUG 10 2011 UPDATED TO ADD SEVERE THUNDERSTORM WATCH OVER FAR NORTHEAST PLAINS .SHORT TERM...A FLAT UPPER RIDGE OVER ARIZONA AND NEW MEXICO IS KEEPING MODERATE WEST-NORTHWEST FLOW ALOFT. A SURFACE HIGH OVER THE CENTRAL PLAINS HAS KEPT A MOIST AND COOLER EAST TO SOUTHEAST FLOW OVER THE PLAINS. TEMPERATURES HAVE CLIMBED ABOVE THE FORECAST MAXIMUMS FOR TODAY...BELIEVE A LITTLE MORE OF A SOUTHERLY COMPONENT DUE TO A DEEPENING LEE SIDE SURFACE LOW IN MONTANA IS CREATING A SLIGHT DOWNSLOPING EFFECT. STORMS HAVE BEGUN FIRING IN WYOMING AS WELL AS THE NORTHERN FOOTHILLS. BELIEVE MOST STORM ACTIVITY WILL FORM AND REMAIN OVER THE HIGHER TERRAIN AS WELL AS NORTH INTO WYOMING. THE STORM MOTIONS WILL BE MODERATE TODAY TO LIMIT ANY FLOODING CONCERNS. ACARS PROFILES STILL SHOWING THE INVERSION HOLDING ON OVER MOST OF THE PLAINS. SOUNDING PROFILES ABOVE THE INVERSION WILL ALLOW THUNDERSTORMS TO BE CAPABLE OF GUSTY WINDS AND SOME SMALL HAIL. WITH HIGHER CAPE VALUES OVER THE NE/CO BORDER...MAY SEE STRONGER STORMS ABLE TO SUSTAIN THEMSELVES AND PRODUCE SOME LARGER HAIL OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES. ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH DRIER AIR ADVECTING IN FROM THE WEST. SOME LOW LEVEL MOISTURE WILL LIKELY BE OVER THE FAR EASTERN PLAINS TONIGHT AFTER MIDNIGHT PRODUCING SOME LOW STRATUS AS WELL AS PATCHY FOG. THURSDAY WILL SEE A RETURN TO WARMER THAN NORMAL TEMPERATURES. THE PLAINS WILL SEE READINGS IN THE LOWER TO MID 90S WHILE THE MOUNTAINS WILL SEE UPPER 70S TO LOWER 80S. WITH THE STABLE AIRMASS GONE...WILL SEE AFTERNOON AND EVENING THUNDERSTORMS OCCUR MAINLY OVER THE PLAINS AS DRIER AIR CONTINUES TO MOVE IN FROM THE WEST. FORECAST SOUNDINGS ARE SHOWING THE INVERTED V TYPE SHAPE...SO WITH CAPES OF 800 TO 1200 J/KG WILL EXPECT THE MAIN THREAT TO BE STRONG MICROBURST TYPE GUSTY WINDS. .LONG TERM...ISOLATED SHOWERS/STORMS WITH STRONG GUSTY MICROBURST WINDS WILL BE POSSIBLE ALONG THE FRONT RANGE URBAN CORRIDOR INTO THURSDAY EVENING. AIRMASS ON THURSDAY WARMS DRY ADIABATICALLY TO NEAR 500 MB AND DRY SUBCLOUD LAYER WILL KEEP THE MICROBURST THREAT IN PLACE TIL MID EVENING. FARTHER EAST ON THE PLAINS...THERE WILL BE A SLIGHTLY BETTER CHANCE OF STORMS WITH A WEAK THETA-E RIDGE ALONG AND EAST OF A SEDGWICK TO AKRON AND LIMON LINE. ANY STORMS WILL COME TO AN END DURING THE EVENING WITH LOSS OF DAYTIME HEATING AND INSTABILITY. ON FRIDAY...THE AIRMASS IS SLIGHTLY DRIER AND MORE STABLE SO ONLY THREAT OF A LATE DAY STORM APPEARS TO BE CONFINED TO NEAR THE WYOMING BORDER WHERE A WEAK FRONT APPROACHES LATE IN THE DAY. OTHERWISE WE WILL MAINTAIN THE DRY AND WARM FORECAST WITH TEMPERATURES A FEW DEGREES ABOVE NORMAL. THE WEAK FRONT IS EXPECTED TO PUSH ACROSS THE REST OF THE PLAINS FRIDAY NIGHT WHICH WILL LEAD TO BETTER MOISTURE AND INSTABILITY FOR THE WEEKEND. HOWEVER...STORM COVERAGE MAY STILL BE LIMITED BY LACK OF SYNOPTIC SCALE LIFT. A CLIMATOLOGY APPROACH IS REASONABLE FOR NOW GIVEN THIS PATTERN...AND ALSO THE LATEST TRENDS THAT HAVE BACKED OFF A BIT ON THE AVAILABLE MOISTURE. TEMPERATURES SHOULD COOL JUST A FEW DEGREES BEHIND THE FRONT. FOR THE FIRST HALF OF NEXT WEEK...A RETURN OF WEST/SOUTHWEST FLOW ALOFT WILL HAVE A GENERAL DRYING TREND WITH LOW LEVEL MOISTURE EVENTUALLY SCOURING OUT AGAIN. AS A RESULT...WE WILL SEE LESS STORM COVERAGE AND ALSO HIGHER CLOUD BASES WITH LESS RAINFALL FROM STORMS. TEMPERATURES WILL ONCE AGAIN WARM TO ABOVE NORMAL LEVELS. && .AVIATION...A FEW STORMS ARE STILL POSSIBLE THIS AFTERNOON AND EVENING. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE WITH THE THUNDERSTORMS. DUE TO A CONTINUED CAPPED AIRMASS...THE ACTIVITY SHOULD BE LIMITED. NORMAL DIURNAL WINDS TONIGHT WILL TRANSITION INTO LIGHT SOUTHEASTERLY WINDS TOMORROW. A SLIGHT CHANCE OF MICROBURST TYPE THUNDERSTORMS TOMORROW...MOST LIKELY AFTER 21Z. && .HYDROLOGY...ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FOOTHILLS AND BURN AREAS LATE THIS AFTERNOON INTO THE EVENING. STORM MOTION IS QUICK ENOUGH TO DIMINISH THE THREAT FOR FLASH FLOODING OVER THE BURN SCARS. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR LOGAN...SEDGWICK AND PHILLIPS COUNTIES. && KRIEDERMAN/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT WED AUG 10 2011 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER NORTHEAST COLORADO. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 45 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE OVER THE FOOTHILLS THEN MOVING EAST OVER URBAN CORRIDOR. THE FAR EASTERN PLAINS MAY REMAIN TOO CAPPED FOR THUNDERSTORMS TO FORM. COULD SEE A STORM MOVING SOUTHEAST OUT OF WYOMING INTO WELD COUNTY FIRST BEFORE THEY MOVE OFF THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA EACH DAY. HOWEVER...STORM COVERAGE IS EXPECTED TO REMAIN RATHER LIMITED. MOISTURE WILL BE INCREASING SOMEWHAT THIS WEEKEND BEHIND A WEAK COLD FRONT...LEADING TO A BETTER CHANCE OF STORMS WITH LOCALLY HEAVY RAINFALL BOTH SATURDAY AND SUNDAY. OTHERWISE... MOST STORMS THROUGH EARLY NEXT WEEK WILL ONLY PRODUCE LIGHT RAINFALL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
The Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
16 hail, 3 thunderstorm wind. Local standard time, as filed.
Damaging winds were reported at the Logan County Fairgrounds.
Thunderstorm winds blew over a row of trailers and recreational vehicles at the Logan County Fairgrounds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339510, 339511, 339512, 339527, 339513, 339514, 339526, 339515, 339516, 339517, 339521, 339525, 339523, 339528, 339520, 339519, 339518, 339522, 339524.